Kansas, 2021

Hail in Kansas, May 14, 2021

May 14, 2021 · NWS DDC · 16 events in 7 counties and zones

An upper level low near the four corner region with a shortwave ejecting through the CWA with southwest flow aloft helped initiate widespread thunderstorms .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low near the four corner region with a shortwave ejecting through the CWA with southwest flow aloft helped initiate widespread thunderstorms .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 4:57 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 14, 4:57 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
557 PM CDT Fri May 14 2021

...updated aviation section...

.MESOSCALE DISCUSSION...
Issued at 554 PM CDT Fri May 14 2021

A period of severe thunderstorms with large hail in excess of 2
inches, damaging wind and even the potential for a brief tornado is
expected over the area through late this evening.

Discreet supercells are likely to develop into west central
Kansas...moving in along a cold front boundary early this evening.
Much of southwest Kansas is in a broad uncapped area with respect to
surface based convection with mixed layer CAPE values in excess of
2000 J/kg over west central Kansas. LFC heights are not particularly
conducive to long lived tornado threats. Convective allowing models
generally show a trend for the individual cells to form multicell
clusters which may suggest a quick change over from large hail to
a greater widespread damaging wind threat lasting well into the
evening, reaching the highway 283 corridor by around 10 or 11 PM.

&&

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1155 AM CDT Fri May 14 2021

Instability was building as of midday, with dewpoints slowly
climbing through the 50s, and mesoanalysis showing MUCAPE
surpassing 1000 J/kg. Modest warm/moist advection will continue
through the afternoon on elevated south winds, gusting over 30 mph
at times. Moderate instability is expected by late afternoon,
with afternoon max temperatures mid 70s east to mid 80s southwest.
With no triggering mechanisms available, kept all grids dry
through 7 pm.

Convection is expected to initiate on the higher terrain in the
vicinity of the CO/KS border by 7 pm. Expecting about a 1-2 hour
window around sunset when storms may remain discrete enough to
produce hail up to 2 inches in diameter. This threat would be
highest across the far NW zones 7-9 pm. No later than 9 pm,
congealing surface cold pools will contribute to upscale growth
into an eastward/southeastward propogating linear MCS. Moisture
and instability is modest for May, but shear is sufficient with
30-40 kt NWly flow at 500 mb (and SEly surface winds) to support
some storm organization and at least marginally severe hail/wind.
HRRR/NAM both suggests convective evolution may be bimodal this
evening, with one complex impacting mainly the northern zones,
with another complex impacting the panhandles. Damaging wind gusts
of 60-70 mph are most probable across the northern/NE zones mid
to late evening with the forward propogating complex. Increased
pops to likely north and mentioned large hail/damaging wind in the
grids. Consensus of short term models is for stratus to build in
behind the storm complex Saturday morning, with sunrise Saturday
temperatures/dewpoints in the 50s, with areas of fog possible.

Most of daylight Saturday will be convectively quiet, as the
atmosphere recovers from tonight's storms. 12z NAM has shown a
trend to much more stratus and cool stable NE winds for much of
SW KS Saturday, which would effectively shunt any severe threat
Saturday evening to southwest zones. Extended CAMs show convection
intensifying on this thermal boundary over SW KS Saturday evening,
and pops in the likely category were retained for this time
period. Again, although instability and shear will be modest for
the time of year, at least marginally severe hail/wind is
probable, along with locally heavy rainfall. With a boundary
available for cells to train/redevelop on, precipitable water
climbing to near 1.4 inch per NAM, and dewpoints into the lower
60s, will need to consider hydrology/flooding issues Saturday
evening. Temperature forecast bust potential is there Saturday
afternoon, depending on stratus evolution. With all models
trending cooler, trended highs down several degrees for the
central and especially northeast zones.

.LONG TERM...(Sunday through Friday)
Issued at 150 PM CDT Fri May 14 2021

The long term forecast from the NBM starting point is very wet.
Pops for showers and thunderstorms are in the likely category each
day, Sunday through Wednesday. It will not rain this entire time.
Rather, the most active convection will favor the traditional
warmest/most unstable afternoon/evening hours. Some strong to
severe storms, and periods/areas of heavy/excessive rainfall are
expected. Details will come down to daily mesoscale details
forecastable only a few hours out, and will also depend on
lingering impacts from the preceding day's convection. In general,
however, this does not appear to be a classic May severe weather
pattern for SW KS, but rather a very wet one, with a slowly
drifting weak closed low interacting with a moist air mass.

12z ECMWF tracks a closed low from northern California 7 am
Saturday to near Las Vegas, Nevada 7 pm Sunday. In other words,
organized lift/flow/shear will be well removed westward from the
thermodynamic environment in SW KS that will be supportive of
convection on a daily basis. Showers and thunderstorms are likely
Sunday evening/night, but nebulous forcing and modest shear,
coupled with modest moisture availability for May, will work
against convective intensity/organization. Outflow dominant
tendencies and heavy rainfall are expected.

Slowly weakening SW US closed cyclone just inches eastward early
next week (forward progress impeded by blocking ridging upstream),
with the latest 12z ECMWF placing a 570dm low near the Four
Corners 7 pm Monday, and a weaker 572dm low over Colorado by 7 pm
Tuesday. The cyclone and its wind fields will not be strong, but
they will add some modest improvements to the kinematic enviroment
and encourage some stronger convection early next week. The more
bouyant warm sector will likely remain in Texas, in proximity to
the Gulf of Mexico, and removed from the limited forcing from the
weak closed low. GFS solutions are noticeably further south with
the cyclone's track, increasing confidence that any appreciable
severe risk would be mostly in Texas. Still a lot to iron out, but
it all looks wet through Wednesday, one way or another.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 554 PM CDT Fri May 14 2021

Scattered thunderstorms will develop over the  western 2 tiers of
counties between around 7 and 8 pm (00 and 01 UTC) before becoming
more numerous with potential for multicell clusters and qlcs storm
mode development as the storms move into central kansas late this
evening and the very early morning hours after midnight. Hail in
excess of 2 inches is likely with the strongest updrafts and
thunderstorms gust outflow of 70 mph will be expected. Storm
organization will probably increase rapidly after 8 pm as a low
level jet increases...ramping up the overall threat for severe
thunderstorm winds with max gusts of 70 to 80 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  74  57  75 /  70  20  60  60
GCK  53  74  54  75 /  60  10  60  50
EHA  52  80  53  79 /  20  20  40  40
LBL  53  81  55  78 /  30  20  50  40
HYS  54  72  55  72 /  90  30  70  70
P28  59  76  60  75 /  60  40  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Russell
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Russell
Hazardous weather outlook, May 14, 2:07 AM CST, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
307 AM CDT Fri May 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-150815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
307 AM CDT Fri May 14 2021 /207 AM MDT Fri May 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe weather is expected across southwest Kansas late Friday
afternoon through the early morning hours Saturday. Thunderstorms
will develop over the higher terrain in eastern CO and spread east
with time, encountering an environment favorable for severe hail
and wind gusts. A few instances of significant severe (2+" hail,
65+ mph wind gusts) are also possible as both semi-discrete
supercells and bowing segments are possible, especially near the
I-70 corridor.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Convective potential will continue through the weekend as
thunderstorms are once again expected to form over the higher
terrain in eastern CO and move east into western KS. There is some
uncertainty regarding how much of southwest KS will be within the
buoyant sector both Saturday and Sunday, but current thinking is
at least some of southwest KS will be within a favorable
environment for severe hail and wind gusts.

Early next week, all of southwest KS is expected to be well north
of the warm front, and most, if not all, of the expected
precipitation will be stratiform in nature, which will eliminate
any severe potential.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

SPRINGER

In the hours before

Special weather statement, May 14, 6:03 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Fri May 14 2021

KSZ074-150045-
Stanton KS-
703 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 745 PM
CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3771 10203 3771 10163 3747 10164 3739 10200
      3739 10204
TIME...MOT...LOC 0003Z 238DEG 27KT 3747 10215

SUGDEN
Special weather statement, May 14, 6:17 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Fri May 14 2021

KSZ030-031-150100-
Trego KS-Ellis KS-
717 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND WEST
CENTRAL ELLIS COUNTIES UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ellis, moving east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Yocemento and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3886 9968 3903 9966 3900 9928 3880 9931
TIME...MOT...LOC 0017Z 280DEG 20KT 3892 9958

SUGDEN

The radar

The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Ellis

When
May 14, 6:28 PM CST
Where
Ellis County, 2.76 mi N of Hog Back
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -99.500

The hail was mostly nickel sized.

Hail, Ellis

When
May 14, 6:36 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -99.560

A public report relayed by the television media.

Hail, Ellis

When
May 14, 6:40 PM CST
Where
Ellis County, 1.48 mi NNW of Ellis
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.950, -99.560

Hail, Hamilton

When
May 14, 6:18 PM MST
Where
Hamilton County, 8.98 mi N of Mayline
Measured
0.88 in hail
Reported by
Public
Coordinates
38.100, -101.670

Hail, Ellis

When
May 14, 7:23 PM CST
Where
Ellis County, 0.88 mi SW of Schoenchen
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.710, -99.330

Hail, Ellis

When
May 14, 7:23 PM CST
Where
Ellis County, 0.54 mi W of Schoenchen
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.720, -99.330

Hail, Trego

When
May 14, 7:24 PM CST
Where
Trego County, 2.68 mi W of Wakeeney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -99.930

Hail, Trego

When
May 14, 7:40 PM CST
Where
Trego County, 3.29 mi ENE of Voda
Measured
1.5 in hail
Reported by
Public
Coordinates
39.060, -99.960

Hail, Trego

When
May 14, 7:43 PM CST
Where
Trego County, 2.68 mi W of Wakeeney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.020, -99.930

Hail, Trego

When
May 14, 7:59 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.010, -99.880

Hail, Rush

When
May 14, 8:02 PM CST
Where
Rush County, 2.27 mi ENE of La Crosse
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -99.260

Most of the hail was dime sized and the hail covered the road.

Hail, Rush

When
May 14, 8:06 PM CST
Where
Rush County, Bison
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.520, -99.200

Hail, Trego

When
May 14, 8:06 PM CST
Where
Trego County, 4.84 mi S of Wakeeney
Measured
4 in hail
Reported by
Public
Coordinates
38.950, -99.880

Hail, Kearny

When
May 14, 8:08 PM CST
Where
Kearny County, 17.69 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
38.230, -101.270

Hail, Ness

When
May 14, 8:42 PM CST
Where
Ness County, 3.2 mi NNE of Osgood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.690, -99.840

Hail, Lane

When
May 14, 9:20 PM CST
Where
Lane County, Dighton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.480, -100.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963472, 963473, 963474, 963471, 963475, 963476, 963477, 963478, 963479, 963481, 963482, 963483, 963484, 963485, 963489, 963490.